Florida, 2009

Hail and Damaging Winds in Florida, May 25, 2009

May 25, 2009 · NWS MFL · 6 events in 3 counties and zones

An upper level trough over the Florida peninsula provided an unstable atmosphere and contributed to severe afternoon thunderstorms across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough over the Florida peninsula provided an unstable atmosphere and contributed to severe afternoon thunderstorms across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 25, 1:31 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 25, 1:31 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
231 PM EDT MON MAY 25 2009

...HIGHEST CHANCE OF POPS SHIFTING TO THE EAST COAST AREAS THIS WEEK...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING EARLY THIS
AFTERNOON ALONG BOTH COASTS WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE SEA BREEZES. THE SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE SEA BREEZES...AS THE SEA
BREEZES PUSHES INLAND THIS AFTERNOON. SO WILL CONTINUE THE
SCATTERED POPS OVER MOST OF THE CWA...EXCEPT NUMEROUS OVER THE
NORTHERN INTERIOR AREAS...AND SLIGHT CHANCE OVER THE WEST COAST
METRO AREAS AND THE EXTREME SOUTHERN AREAS FOR THIS AFTERNOON.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL THEN SLOWLY DISSIPATE
THIS EVENING AS THE HEATING OF THE DAY IS LOST. DUE TO THE
SOUTHERLY STEERING FLOW OVER THE CWA...WILL HAVE THE HIGHEST POPS
OVER THE NORTH INTERIOR AND NORTHEAST AREAS THIS EVENING.

THE STRONGEST STORMS COULD ALSO PRODUCE SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL THROUGH THIS EVENING OVER THE
CWA...AS THE SHORT WAVE OVER THE SOUTHEAST GULF OF MEXICO MOVES
EAST INTO THE CWA THIS EVENING. SO WILL CONTINUE WITH THE STRONG
THUNDERSTORM WORDING IN THE HWO FOR THIS AFTERNOON INTO THIS
EVENING.

ONCE THE STORMS HAVE DISSIPATE THIS EVENING...THE SKIES SHOULD
BECOME MOSTLY CLEAR OVER THE MOST OF THE CWA TONIGHT ALONG WITH
PATCHY FOG. HOWEVER...THE COASTAL AREAS OF THE CWA COULD STILL SEE
A SHOWER OR THUNDERSTORM OVERNIGHT...DUE TO THE LIGHT SOUTHERLY
WIND FLOW.

THE STEERING FLOW WILL THEN BECOME SOUTHWEST OVER THE CWA TUESDAY
INTO WEDNESDAY...AS A WEAK LOW PRESSURE SYSTEM JUST EAST OF THE
BAHAMA ISLANDS MOVES SLOWLY NORTHWARD. THIS WILL FOCUS THE HIGHEST
POPS OVER THE EAST COAST METRO AREAS EACH DAY. SO HAVE INCREASED
THE POPS ALONG THE EAST COAST METRO AREAS TO HIGH IN CHANCE
CAT...EXCEPT LIKELY CAT OVER THE LAKE AND NORTHEAST AREAS OF THE
CWA EACH DAY. REST OF THE CWA WILL REMAIN IN THE CHANCE CAT.

AT THE SAME TIME...ANOTHER SHORT WAVE LOCATED OVER THE NORTH CENTRAL
GULF OF MEXICO WILL ALSO MOVE SOUTHEAST AND INTO SOUTH FLORIDA LATE
TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS WILL HELP TO KEEP THE
COOLER AIR ALOFT OVER THE AREA...AND ALLOW FOR A FEW STRONG STORMS
TO AFFECT SOUTH FLORIDA TUESDAY AFTERNOON INTO TUESDAY EVENING.
THE PRIMARY IMPACTS WILL BE SMALL HAIL...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL.

.EXTENDED FORECAST...
THE SOUTHWEST STEERING FLOW WILL REMAIN OVER THE CWA LATE THIS
WEEK INTO THIS WEEKEND...AS A TROUGH OF LOW PRESSURE DEVELOPS OVER
THE EASTERN UNITED STATES KEEPING THE SURFACE RIDGE SOUTH OF THE
AREA. THIS WILL KEEP THE TROPICAL MOISTURE IN PLACE OVER SOUTH
FLORIDA ALLOWING FOR THE HIGHEST POPS TO BE OVER THE EAST COAST
METRO AREAS EACH DAY.

&&

.AVIATION...
NO MAJOR CHANGES TO PREVIOUS AVIATION FORECAST THIS AFTERNOON.
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN MOIST/UNSTABLE
AIRMASS ACROSS THE AREA...WITH ACTIVITY EXPECTED TO GENERALLY MOVE
NORTHEASTWARD AND AFFECT THE ATLANTIC COAST TERMINALS THROUGH EARLY
EVENING. WILL INCLUDE VCSH WORDING OVERNIGHT...AND VCTS/CB ONCE
AGAIN FOR LATE TUESDAY MORNING. SURFACE WINDS WILL REMAIN 5-10 KNOTS
AT ALL SITES...AND SHOULD VEER SLIGHTLY TO OFFSHORE ALONG THE
ATLANTIC COAST OVERNIGHT.

&&

.MARINE...
THE WINDS WILL BE SOUTH TO SOUTHWEST TONIGHT INTO NEXT WEEKEND
OVER SOUTH FLORIDA WATERS WITH SPEEDS LESS THAN 15 KNOTS. THIS
WILL KEEP THE SEAS 2 FEET OR LESS OVER ALL OF THE ATLANTIC AND
GULF WATERS DURING THIS TIME. SO BOATING SHOULD BE GOOD OUTSIDE
OF THE SHOWERS AND THUNDERSTORMS THIS WEEK INTO THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE CRITICAL VALUE
THIS WEEK...DUE TO THE TROPICAL MOISTURE OVER THE AREA. SO NO
PROBLEM WITH THE FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  71  87  71  88 / 30 60 40 60
FORT LAUDERDALE  74  87  74  88 / 30 50 40 50
MIAMI            75  88  75  89 / 30 50 40 50
NAPLES           73  86  73  86 / 20 40 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, May 25, 2:00 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT MON MAY 25 2009

FLZ063-066>075-168-172>174-260300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
300 PM EDT MON MAY 25 2009

...THUNDERSTORMS POSSIBLE ENTIRE AREA THROUGH EARLY EVENING...
...A FEW STRONG STORMS POSSIBLE REMAINDER OF AFTERNOON...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: SOUTHEASTERLY ONSHORE FLOW AROUND 10 MPH WILL RESULT
IN A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST.

THUNDERSTORMS: STORM CHANCES WILL CONTINUE FOR THE ENTIRE AREA
THROUGH THIS EVENING, WITH THE GREATEST THREAT FROM THE STORMS
BEING OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTING STRIKES.

WIND: WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS THIS AFTERNOON.

HAIL: SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS
AFTERNOON.

FLOODING: SLOW STORM MOTIONS DURING THE REMAINDER OF THE AFTERNOON
WILL RESULT IN VERY HEAVY RAINFALL AMOUNTS ACROSS LOCALIZED
AREAS. THE SLOW STORM MOTIONS, COMBINED WITH SATURATED SOILS, MAY
LEAD TO MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY AFFECTING MAINLY THE INTERIOR AND EAST PORTIONS OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

In the hours before

Special weather statement, May 25, 12:53 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
153 PM EDT MON MAY 25 2009

FLZ068-168-251815-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
153 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORM MOVING ACROSS EASTERN PALM BEACH COUNTY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 4 MILES NORTH OF GOLDEN LAKES...AND
MOVING NORTH AT 5 MPH.

THIS STORM WILL AFFECT...

  RURAL EASTERN PALM BEACH COUNTY

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

FUNNEL CLOUDS WILL ALSO BE POSSIBLE WITH THIS STRONG THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2677 8005 2676 8004 2667 8006 2668 8020
      2686 8018 2685 8006 2685 8004 2681 8003
TIME...MOT...LOC 1751Z 202DEG 4KT 2674 8014

70/DD
Special weather statement, May 25, 1:09 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT MON MAY 25 2009

FLZ070-251845-
INLAND COLLIER COUNTY FL-
209 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN COLLIER COUNTY...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS AFFECTING NORTHERN COLLIER COUNTY.
THE STRONGEST STORMS WAS LOCATED ABOUT 3 MILES SOUTHEAST OF GOLDEN
GATE ESTATES...AND THE ENTIRE SYSTEM DRIFTING VERY SLOWLY
NORTHEASTWARD AT SPEEDS LESS THAN 5 MPH.

THESE STORMS WILL AFFECT...

NORTH BLOCKS GOLDEN GATE...
ORANGE TREE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...GUSTY WINDS
OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS...AND VERY HEAVY RAINFALL.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2642 8159 2628 8134 2607 8151 2621 8173
TIME...MOT...LOC 1807Z 225DEG 4KT 2621 8156

70/DD
Special weather statement, May 25, 1:22 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT MON MAY 25 2009

FLZ073-174-251900-
FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-DADE FL-
222 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORM AFFECTING FAR SOUTH MIAMI-DADE COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED ABOUT 4 MILES NORTHWEST OF ROYAL PALM
RANGER STATION. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL AFFECT...

  RURAL CENTRAL MIAMI-DADE COUNTY

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2532 8078 2552 8078 2552 8057 2533 8057
TIME...MOT...LOC 1821Z 156DEG 1KT 2543 8066

70/DD
Special weather statement, May 25, 1:58 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
258 PM EDT MON MAY 25 2009

FLZ067-071-072-251945-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-
258 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORM MOVING ACROSS RURAL NORTHERN BROWARD COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 7 MILES NORTH OF INTERSECTION I-75 AND
HIGHWAY 27. THIS STORM WAS MOVING NORTHEAST AT 5 TO 10 MPH.

THIS STORM WILL AFFECT...

  RURAL NORTHERN BROWARD COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING STRIKES...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STRONG THUNDERSTORM.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2625 8020 2612 8048 2627 8059 2643 8036
      2633 8029
TIME...MOT...LOC 1856Z 238DEG 9KT 2625 8045

70/DD
Special weather statement, May 25, 2:16 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT MON MAY 25 2009

FLZ073-074-251945-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
316 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORM MOVING ACROSS MIAMI DADE COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF MICCOSUKEE RESORT...WITH
ADDITIONAL THUNDERSTORMS EXTENDING TO THE NORTHEAST.  THESE STORMS
ARE NEARLY STATIONARY.

THIS STORM WILL AFFECT...

  RURAL CENTRAL MIAMI-DADE COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2596 8042 2575 8032 2572 8060 2579 8063
TIME...MOT...LOC 1914Z 234DEG 2KT 2574 8054

60
Special weather statement, May 25, 2:32 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT MON MAY 25 2009

FLZ071>074-252030-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
332 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORM MOVING ACROSS METRO MIAMI DADE COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MICCOSUKEE RESORT...MOVING
NORTHEAST AT 5 MPH.

THIS STORM WILL AFFECT...

DORAL...
MEDLEY...
PENNSUCO...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2600 8043 2584 8028 2577 8048 2586 8056
TIME...MOT...LOC 1932Z 222DEG 6KT 2586 8047

60

The radar

The Miami radar (KAMX), 66 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Broward

When
May 25, 2:37 PM EST
Where
Broward County, 5.65 mi WNW of Lauderdale Lakes
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
26.195, -80.276

The media relayed a report from a mesonet of a wind gust of 63 mph at the Challenger Elementary in Tamarac. This occurred with a passing severe thunderstorm.

Hail, Broward

When
May 25, 2:40 PM EST
Where
Broward County, 4.37 mi WNW of Lauderdale Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.168, -80.267

The same severe thunderstorm that produced the high wind gust in Tamarac also produced penny sized hail in Sunrise. A spotter reported the hail near Oakland Park and Pine Island Dr.

Thunderstorm Wind, Miami-Dade

When
May 25, 2:45 PM EST
Where
Miami-Dade County, 5.99 mi NW of Pennsuco
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
25.941, -80.438

A high wind gust downed a large ficus tree onto a mobile home completely destroying it. No one was in the home at the time. The mobile home was at Jones Mobile Home Park near the intersection of Krome Avenue and Okeechobee Road.

Hail, Broward

When
May 25, 2:45 PM EST
Where
Broward County, 3.69 mi WNW of Lauderdale Lakes
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
26.167, -80.257

A Sunrise Police Officer reported golf ball size hail near University Dr and Oakland Park Blvd. This is the same thunderstorm that produced a high wind gust in Tamarac.

Hail, Broward

When
May 25, 2:45 PM EST
Where
Broward County, 4.22 mi WNW of Lauderdale Lakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.179, -80.260

The same severe thunderstorm that produced the high wind gust in Tamarac also produced nickel sized hail in Lauderhill.

Thunderstorm Wind, Palm Beach

When
May 25, 4:45 PM EST
Where
Palm Beach County, South Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.670, -80.720

Winds of at least 60 mph and penny sized hail were estimated by a Palm Beach County Deputy. Numerous small trees and tree limbs were downed across the city of South Bay. Strong winds also blew gravel into a sheriff’s office vehicle resulting in a side window being blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174296, 174301, 174292, 174305, 174308, 174311.